Alert archive / Puerto Rico / Extreme Wind Warnings in 2017
Extreme Wind Warning 4, NWS JSJ
NWS JSJ issued this extreme wind warning at Sep 20, 2017, 2:54 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2017, 2:54 AM CDT (07:54 UTC)
- Expired
- Sep 20, 2017, 5:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 70 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
621
WFCA52 TJSJ 200754
EWWSJU
PRC147-201000-
/O.NEW.TJSJ.EW.W.0004.170920T0754Z-170920T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Extreme Wind Warning
National Weather Service San Juan PR
354 AM AST WED SEP 20 2017
The National Weather Service in San Juan has issued a
* Extreme Wind Warning for...
Vieques Municipality in Puerto Rico...
* Until 600 AM AST
* At 353 AM AST, National Weather Service Doppler radar indicated
extreme winds, associated with the eyewall of Major Hurricane
Maria is quickly approaching Vieques from the south. This is an
extremely dangerous and life-threatening situation!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move immediately to the safe room in your shelter.
Take action now to protect your life!
The safest place to be during a major landfalling hurricane is in a
reinforced interior room away from windows. Get under a table or
other piece of sturdy furniture. Use mattresses, blankets or pillows
to cover your head and body. Remain in place through the passage of
these life-threatening conditions.
&&
LAT...LON 1814 6530 1815 6529 1813 6527 1813 6531
1811 6535 1812 6534 1813 6536 1811 6538
1811 6544 1810 6542 1811 6545 1809 6544
1810 6546 1809 6551 1808 6552 1808 6555
1810 6558 1812 6557 1816 6540
TIME...MOT...LOC 0753Z 000DEG 0KT 1811 6551
$$
ER/RGHWhat forecasters said that day
The local office's own words before this extreme wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this extreme wind warning went out at Sep 19, 1:58 PM CDT, 12 hours 56 minutes earlier.
Area forecast discussion, Sep 19, 1:58 PM CDT, 12 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
258 PM AST Tue Sep 19 2017
.SYNOPSIS...Hurricane Maria will pass through the U.S. Virgin
Islands Tuesday afternoon through Wednesday, and through Puerto
Rico Tuesday night through Wednesday night as a major hurricane with
catastrophic winds and rains. Rains will diminish somewhat on
Thursday, but the main band of Hurricane Maria will pass through
Thursday night and Friday. Over the weekend south winds will
sustain the flow of very moist air over the area with showers and
thunderstorms and flooding likely.
&&
.SHORT TERM...Tonight through Friday
The radiosonde released at San Juan showed typical values for a
pre-hurricane environment: increasing moisture, modest instability
and winds that reflect an increasingly strong low level flow
around the cyclone, in this case, northeast at 25 to 35 kt up
through 12 Kft. Hurricane Maria just passed north of buoy 42060,
110 miles southeast of Saint Croix. Since Maria continues at
300/08 knots or west northwest at 10 mph, it is on track and on
time for impacting Saint Croix, Vieques and Puerto Rico. Please
see the Hurricane Local Statement for the details on timing and
intensity. Winds and rains will attenuate on Thursday, but the
main band of still major hurricane Maria is expected to pass over
the U.S. Virgin Islands and Puerto Rico on Thursday night and
Friday, when copious rains will continue. Please see the Flash
Flood Watch issued by this office for details and impacts--some
quite severe--from the heavy rains to follow Maria.
.LONG TERM...Saturday through Tuesday
The tail of Maria will continue to pull up abundant tropical
moisture out of the southeast although the moisture in the lowest
layer will be somewhat weaker. A weak trough will add another
burst of moisture. Heavy rains however should begin to diminish
Friday through Monday and urban and small stream flooding should
be confined to daytime and early evening hours and be fairly
localized. On Monday night drier air at mid levels, and patches of
dry air will finally enter Puerto Rico, but strong heating
promises strong convection over the central interior and
northwestern quadrants of Puerto Rico. This too could lead to
localized urban and small stream flooding.
&&
.AVIATION...Outer rain bands began affecting the USVI and Puerto
Rico proper early this morning, and the core of the storm is now
beginning to approach the USVI. Mountain obscurations have begun.
Tropical storm wind gusts may affect TIST/TISX in early rainbands,
and in JSJ by 19/22Z tonight, and as far west as JBQ and JMZ by
10z-12z. Brief MVFR will accompany rain bands. Sustained Tropical
Storm force winds will arrive at the USVI by 20/00z, at JSJ around
06z, and finally to western PR around 20/12z. Sustained Hurricane
Force winds will arrive approximately 6 hours after those times
listed above. Expect IFR and conditions after hurricane condtions
have begun, but check with authorities for airport closures.
&&
.MARINE...As mentioned above, Hurricane Maria just passed north
of buoy 42060, 110 miles southeast of Saint Croix. Since Maria
continues at 300/08 knots or west northwest at 10 mph, it is on
track and on time for impacting the waters around Saint Croix,
Vieques and Puerto Rico. Wave heights there peaked at 31 feet and
sustained winds peaked at 64 knots, due to its distance from the
southwestern eyewall. This continues to be a very dangerous storm.
Latest advisories from the Hurricane Hunter aircraft reported
maximum sustained winds of 165 mph. The eyewall of hurricane
Maria is expected to enter the southeast corner of the forecast
area late this afternoon and exit the northwest corner Thursday
afternoon with sustained winds in excess of 140 knots. Seas of 20
to 30 feet with occasional seas over 40 feet expected with the
passage. There would be no chance of successful passage through
this storm.
&&
.HYDROLOGY...Main stem rivers are expected to rise beginning
tonight and peak perhaps on Thursday. A Flash Flood Watch is in
effect until 6 PM AST Friday and many rivers could reach major or
record flood stages. Except for localized heavy rains, most
mainstem rivers should be falling on Friday and return to normal
by Sunday or Monday-- again with the exception of local persistent
thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 78 82 78 85 / 100 100 100 100
STT 77 82 79 82 / 100 100 100 90
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for Central Interior-Culebra-Eastern Interior-
Mayaguez and Vicinity-North Central-Northeast-Northwest-
Ponce and Vicinity-San Juan and Vicinity-Southeast-
Southwest-Vieques-Western Interior.
Flash Flood Watch through Friday afternoon for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
VI...Hurricane Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
Flash Flood Watch through Friday afternoon for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Hurricane Warning for Anegada Passage Southward to 17N-Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-
Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
Waters OF Northwestern Puerto Rico out 10 NM-Coastal Waters
OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
Northern Puerto Rico out 10 NM-Coastal Waters of Northern
USVI and Culebra out 10 NM-Coastal Waters of Southern
Puerto Rico out 10 NM-Coastal Waters of Southern USVI
Vieques and Eastern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
Flash Flood Watch through Friday afternoon for Coastal Waters OF
Southwestern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM.
&&
SHORT TERM...JA/JF
LONG TERM....WS
AVIATION...CDHazardous weather outlook, Sep 19, 5:19 AM CDT, 21 hours 35 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 555 AM AST martes 19 de septiembre de 2017 AMZ710>745-PRZ001>013-191100- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 555 AM AST martes 19 de septiembre de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. ...Un Aviso de Huracan esta en efecto... Un Aviso de Huracan significa que condiciones de huracan es esperan en algun sector dentro del area bajo aviso. Preparaciones para protejer vida y propiedad deberan ser completados lo mas pronto posible. AMZ715-725-VIZ001-002-191100- San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 555 AM AST martes 19 de septiembre de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. ...Un Aviso de Huracan esta en efecto... Un Aviso de Huracan significa que condiciones de huracan es esperan en algun sector dentro del area bajo aviso. Preparaciones para protejer vida y propiedad deberan ser completados lo mas pronto posible.
In the hours before
Local storm report, Sep 20, 2:27 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
327 AM AST WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM FLASH FLOOD GURABO 18.26N 65.98W
09/20/2017 GURABO PR EMERGENCY MNGR
A CREEK WAS REPORTED OUT OF ITS BANKS AT HATO NUEVO
SECTOR.
&&
FCASTROThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:37 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 20, 3:15 AM CDT | Extreme Wind Warning | JSJ | 90 min | |
| Sep 20, 3:34 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 20, 3:34 AM CDT | Flash Flood Warning | JSJ | 15 hr | |
| Sep 20, 3:47 AM CDT | Extreme Wind Warning | JSJ | 58 min | |
| Sep 20, 3:54 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 20, 4:10 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Sep 20, 4:12 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 20, 4:38 AM CDT | Extreme Wind Warning | JSJ | 82 min | |
| Sep 20, 5:10 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 20, 5:31 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 20, 5:55 AM CDT | Extreme Wind Warning | JSJ | 65 min | |
| Sep 20, 5:56 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 20, 6:30 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 20, 6:40 AM CDT | Extreme Wind Warning | JSJ | 80 min | |
| Sep 20, 6:41 AM CDT | Flash Flood Warning | JSJ | 12 hr | |
| Sep 20, 7:48 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 20, 7:56 AM CDT | Extreme Wind Warning | JSJ | 64 min | |
| Sep 20, 8:31 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 20, 9:07 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 20, 9:29 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 20, 10:30 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 20, 10:35 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 20, 11:31 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 20, 11:48 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 20, 11:53 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 20, 12:01 PM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 20, 12:58 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 20, 1:28 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Sep 20, 1:51 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 20, 1:58 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 20, 4:20 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 20, 6:35 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 20, 6:38 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 20, 6:41 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 20, 6:47 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 20, 6:55 PM CDT | Flash Flood Warning | JSJ | 4 hr |
Nearby
Extreme Wind Warnings in Puerto Rico, 2017Every extreme wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.